Iowa, 2024Flash Flooding and Damaging Wind in Iowa, July 10, 2024
July 10, 2024 · NWS DVN · 3 events in 2 counties and zones
Thunderstorms developed in central Iowa and moved across eastern Iowa during the late afternoon and evening hours of July 10th. These storms produced damaging winds and heavy rainfall across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in central Iowa and moved across eastern Iowa during the late afternoon and evening hours of July 10th. These storms produced damaging winds and heavy rainfall across the area. Heavy rain led to flash flooding as the storms moved into the Iowa City metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 11:53 AM CST, 37 minutes earlier. Its key messages:
- There is a chance (40-60%) of scattered showers and thunderstorms this afternoon/evening. An isolated severe storm or two will be possible with heavy downpours, gusty winds, and funnel clouds the main threats.
- Increasingly humid Friday and into next week. Heat indices well into the 90s and even low 100s are forecast Sunday and Monday.
- Moderate to major river flooding continues on the Mississippi River with most sites crested or cresting in the coming days.
Area forecast discussion, Jul 10, 11:53 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
Issued by National Weather Service La Crosse WI
1253 PM CDT Wed Jul 10 2024
.KEY MESSAGES...
- There is a chance (40-60%) of scattered showers and
thunderstorms this afternoon/evening. An isolated severe storm
or two will be possible with heavy downpours, gusty winds, and
funnel clouds the main threats.
- Increasingly humid Friday and into next week. Heat indices
well into the 90s and even low 100s are forecast Sunday and
Monday.
- Moderate to major river flooding continues on the Mississippi
River with most sites crested or cresting in the coming days.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 320 AM CDT Wed Jul 10 2024
MSAS surface analysis and water vapor imagery early this morning
show the surface low that was previously tropical depression
Beyrl was centered over north central IN. Radar mosaics depict
the back edge of the showers finally just to our east. Very weak
flow aloft (under 15 kts up to 600mb) and some dry mid levels
were seen on our 00z DVN sounding. In contrast just to our
south on the 00z ILX sounding showed 30kts of mid level flow and
a nearly saturated profile with 1.82" precipitable water!
A mild start to the day is expected with temperatures and
dewpoints in the mid to upper 60s with clearing skies. Attention
then turns to the shortwave diving south out of MN into IA. This
wave is currently supporting showers/storms in western MN and
eastern SD.
This Afternoon/Evening...with a mild start and high sun angle
expect instability to build as we warm up today. Forecast
soundings and spatial progs show CAPE values in the 1200-1900
J/Kg range with PWs in the 1.3-1.5" range. The limiting factor
for organized severe weather remains meager deep layer and low
level shear. However, the diving shortwave may be able to
augment the kinematics enough that a few severe storms may still
be possible. Main threats would be marginally severe wind and
heavy downpours in the strongest cells. The 00z HREF 75th
percentile 1-hr QPF field has rainfall rates over 0.75"/hr in
the strongest storms and with slow movement, I wouldn't rule
out a quick 1 inch of rain. In addition, the RAP13 NST progs up
to 1.5 and with a very subtle weak boundary across the area may
allow for funnel clouds this afternoon/evening. Something later
shifts will have to monitor. Regarding timing, the CAM consensus
and hi-res ensemble data would see convection develop around
18-19z and last until the 23-00z time frame.
Tonight...any storms will quickly dissipate after sunset and
loss of heating. Any clearing of clouds may allow for some fog
to develop in the weak low level convergent flow, but have left
out of the forecast for now. Overnight low temperatures, will
only drop into the low to mid 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 320 AM CDT Wed Jul 10 2024
Thursday...an elevated boundary may allow for some lingering
showers to develop in northeast MO, southeast IA, and west
central IL early AM. Otherwise, subsidence behind departing
shortwave will bring dry conditions for the rest of the day for
most. Some models are still hinting at some diurnal
showers/storms, but feel this activity may remain just to our
south and east.
Friday-Saturday...return flow develops as high pressure slides
to our east. Model 1000-500mb RH progs suggest that most of the
area will be dry Friday even though it will feel quite humid
outside. Another wave will top the western ridge and move into
the northern Great Plains Saturday. Have maintained low slight
chance/chance PoPs Saturday for diurnally driven storms. Highs
Friday and Saturday will be in the mid to upper 80s.
Sunday-Monday...building western ridge will advect warmer 850mb
temps into the region with 850mb temps rising into the 23-26C
range. This will boost temps into the 90s and combined with
dewpoints in the low 70s (perhaps even higher due to mature corn
crop), will push afternoon heat indices into the upper 90s and
low 100s. Taking a look at the 00z ensemble data, the
probability of 100 degree heat indices or greater has increased
into the 50-70% range south of I-80 on Monday. This may require
a heat headline if trends continue. The failure mode to this
occurring would be convective debris clouds from a southward
propagating MCS into our area. It is indeed the time of year for
MCS tracks to ruin the forecast temps and subsequent humidity.
Something also interesting to note is the CSU machine learning
severe weather probabilities are highlighting much of the upper
Midwest for a risk of severe weather Sunday and Monday. This
will be something to monitor in later forecasts.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1242 PM CDT Wed Jul 10 2024
Aviation concerns over the next 24 hours focus on thunderstorms
this afternoon and fog early Thursday morning. Probability
appears to be great enough (50% or greater) to introduce TEMPO
groups at each site. Similarly, with near surface moisture from
showers and thunderstorms a good bet and winds becoming near
calm late tonight, have gone with a short period of MVFR fog at
each site as sunrise approaches.
&&
.HYDROLOGY...
Issued at 124 PM CDT Mon Jul 8 2024
Precipitation in the next few days, especially in Iowa, is expected
to be dry or very light. Thus, routed flow will continue on all of
our rivers.
The Mississippi River is currently cresting at major levels upstream
of Camanche, IA, and near crest through Illinois City. The crest
may take 1 to as much as 3 days to pass. From Le Claire to
Burlington, the respective crests will commence within the next 1 to
2 days.
Keokuk is now forecast to crest within Moderate Flood category
beginning Friday. Gregory Landing is forecast to remain near 19.5
feet through the week.
Tributary Rivers:
The Cedar River at Cedar Rapids crested below flood stage and will
fall over the next several days.
On the Cedar River at Conesville, minor flooding will continue. It
will see a secondary crest near 14.4 feet Wednesday night into
Thursday.
The Wapsipinicon River at Dewitt is forecast to remain in
moderate flooding category through late on Friday.
The Iowa River at Oakville is seeing high water levels due to
backwater affects from the Mississippi River. It is forecast to
remain near 11.4 or 11.5 feet through midweek and then rise to near
12.1 feet late Thursday into Friday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Gross
LONG TERM...Gross
AVIATION...ARX/77
HYDROLOGY...Gunkel
Hazardous weather outlook, Jul 10, 7:39 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
839 AM CDT Wed Jul 10 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
839 AM CDT Wed Jul 10 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected this afternoon and evening.
An isolated severe storm is possible with gusty winds, hail, heavy
rain, and lightning the main threats. In addition, funnel clouds
may occur this afternoon and evening. There is a Marginal Risk, or
level 1 out of 5, for severe storms this afternoon and evening
generally along and west of the Mississippi River.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms are possible Thursday and Saturday. Severe weather
is not anticipated.
Hot and humid conditions will be seen Sunday and Monday. Afternoon
heat index values in the upper 90s to low 100s are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Toward the southeast at 20 mph.
Gross/12
In the hours before
Local storm report, Jul 10, 6:41 AM CST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
741 AM CDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Tstm Wnd Dmg Argyle 40.53N 91.57W
07/07/2024 Lee IA Public
Mobile home roof partially removed. Carport
and shed destroyed. Tree limbs down. Public
report via social media.
&&
RP KinneySpecial weather statement, Jul 10, 12:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
Issued by National Weather Service La Crosse WI
111 PM CDT Wed Jul 10 2024
IAZ040-101900-
Buchanan IA-
111 PM CDT Wed Jul 10 2024
...A strong thunderstorm will impact portions of Buchanan County
through 200 PM CDT
...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Independence, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Independence, Winthrop, Quasqueton, Rowley, Monti, Buchanan County
Fairgrounds, Winthrop Golf Course, Otterville, Wapsipinicon Golf
Course, and Independence Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 9161 4247 9161 4247 9160 4233 9160
4230 9161 4230 9193 4242 9204 4259 9193
TIME...MOT...LOC 1811Z 296DEG 16KT 4246 9185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EMSThunderstorm Wind, Buchanan
- When
- July 10, 12:30 PM CST
- Where
- Buchanan County, 0.51 mi W of Independence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.890
A trained spotter estimated 40 to 50 MPH winds with 6 to 8 inch diameter branches down.
Flash Flood, Johnson
- When
- July 10, 4:48 PM CST to 8:00 PM CST
- Where
- Johnson County, 0.86 mi NW of Coralville to 0.85 mi NW of Coralville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.690, -91.590
Dispatch Center reported knee depth water on 20th Avenue. The time of the event was estimated using radar.
Flash Flood, Johnson
- When
- July 10, 4:55 PM CST to 7:55 PM CST
- Where
- Johnson County, 1.24 mi SE of Iowa City to 1.23 mi SE of Iowa City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.660, -91.530
Dispatch Center reported knee deep water on Johnson Street in downtown Iowa City. The time of the event was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Vermont, July 10 to 11, 20243 deaths · $13 million · 26 events
- Tornadoes and Flash Flooding in New York, July 10 to 12, 2024$61,000 · EF2 · 69 events
- Wildfire in Arizona, July 10 to 17, 2024$5.0 million · 1 event
- Flash Flooding in New York, July 10, 2024$1.6 million · 10 events
- Tornado and Hail in New York, July 10, 2024$162,000 · EF0 · 50 events
- Hail and Damaging Winds in New York, July 10, 2024$150,000 · 1.5 in hail · 11 events
- Damaging Winds in Pennsylvania, July 10, 2024$53,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in Vermont, July 10, 2024$63,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in New Hampshire, July 10 to 11, 202450 kt wind · 29 events
- Wildfire and Dust Storm in Arizona, July 10 to 13, 2024$21,000 · 67 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 10, 20241.25 in hail · 7 events
- Flash Flood and Flooding in Puerto Rico, July 10, 2024$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200300, 1200298, 1200299.